Alert archive / New York / Small Craft Advisories in 2020

Small Craft Advisory 113, NWS New York, NY

December 8, 2020

NWS New York, NY issued this small craft advisory at Dec 8, 2020, 3:29 PM EST. It took effect at Dec 9, 2020, 6:00 AM EST. It was in force for 34 hr.

The area

The counties it named.

The facts

Issued
Dec 8, 2020, 3:29 PM EST (20:29 UTC)
In effect from
Dec 9, 2020, 6:00 AM EST
Expired
Dec 10, 2020, 3:37 PM EST
In force
34 hr
Issued by
NWS New York, NY

The text

As transmitted.

763 
WHUS71 KOKX 082029
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Upton NY
329 PM EST Tue Dec 8 2020

ANZ350-353-355-091100-
/O.CAN.KOKX.SC.Y.0112.000000T0000Z-201209T0600Z/
/O.NEW.KOKX.SC.Y.0113.201209T1100Z-201209T2300Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
329 PM EST Tue Dec 8 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 6 PM EST
WEDNESDAY...

* WHAT...West winds 10 to 20 kt with gusts up to 25 kt and seas 
  3 to 6 feet expected.

* WHERE...The ocean waters south of Long Island out 20 nm.

* WHEN...From 6 AM to 6 PM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine
6 follow-up statements
753 
WHUS71 KOKX 082251
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Upton NY
551 PM EST Tue Dec 8 2020

ANZ350-353-355-091200-
/O.CON.KOKX.SC.Y.0113.201209T1100Z-201209T2300Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
551 PM EST Tue Dec 8 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 6 AM TO 6 PM EST
WEDNESDAY...

* WHAT...West winds 10 to 20 kt with gusts up to 25 kt and seas 
  3 to 6 feet expected.

* WHERE...The ocean waters south of Long Island out 20 nm.

* WHEN...From 6 AM to 6 PM EST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine
126 
WHUS71 KOKX 090821
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Upton NY
321 AM EST Wed Dec 9 2020

ANZ350-353-355-092200-
/O.EXT.KOKX.SC.Y.0113.201209T1100Z-201210T1100Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
321 AM EST Wed Dec 9 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM EST THURSDAY...

* WHAT...West winds 15 to 20 kt with gusts up to 25 kt and seas 
  3 to 5 feet expected.

* WHERE...The ocean waters south of Long Island out 20 nm.

* WHEN...Until 6 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine
098 
WHUS71 KOKX 100150
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Upton NY
850 PM EST Wed Dec 9 2020

ANZ350-353-355-101100-
/O.CON.KOKX.SC.Y.0113.000000T0000Z-201210T1100Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
850 PM EST Wed Dec 9 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST
THURSDAY...

* WHAT...West winds 15 to 20 kt with gusts up to 25 kt and seas 
  3 to 5 feet.

* WHERE...The ocean waters south of Long Island out 20 nm.

* WHEN...Until 6 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine
892 
WHUS71 KOKX 100849
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Upton NY
349 AM EST Thu Dec 10 2020

ANZ350-353-355-101800-
/O.EXT.KOKX.SC.Y.0113.000000T0000Z-201210T1800Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
349 AM EST Thu Dec 10 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 25 kt and 
  seas 3 to 5 feet.

* WHERE...The ocean waters south of Long Island out 20 nm.

* WHEN...Until 1 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine
011 
WHUS71 KOKX 101745
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Upton NY
1245 PM EST Thu Dec 10 2020

ANZ353-355-101845-
/O.CAN.KOKX.SC.Y.0113.000000T0000Z-201210T1800Z/
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1245 PM EST Thu Dec 10 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Seas have fallen below 5 ft, therefore the Small Craft Advisory
has been cancelled.

$$

ANZ350-102200-
/O.EXT.KOKX.SC.Y.0113.000000T0000Z-201210T2200Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
1245 PM EST Thu Dec 10 2020

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

* WHAT...Northwest winds 10 to 20 kt and seas 3 to 5 feet.

* WHERE...Moriches Inlet NY to Montauk Point NY out 20 nm.

* WHEN...Until 5 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine
382 
WHUS71 KOKX 102037
MWWOKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Upton NY
337 PM EST Thu Dec 10 2020

ANZ350-102145-
/O.CAN.KOKX.SC.Y.0113.000000T0000Z-201210T2200Z/
Moriches Inlet NY to Montauk Point NY out 20 nm-
337 PM EST Thu Dec 10 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Seas have fallen below 5 ft, therefore the Small Craft Advisory
has been cancelled.

$$

For more details, see the Coastal Waters Forecast from 
National Weather Service New York NY, or visit
https://www.weather.gov/okx/marine

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this small craft advisory went out at Dec 8, 1:17 PM EST, 2 hours 12 minutes earlier.

Area forecast discussion, Dec 8, 1:17 PM EST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service New York NY
117 PM EST Tue Dec 8 2020

.SYNOPSIS...
Deepening low pressure will pass well south and east of the
area today. A frontal system passes on Wednesday. An area of
high pressure builds into the local area thereafter, lasting
through Friday before a frontal system approaches for the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Lift associated with a shortwave to the south of eastern LI is
weakening as it shifts away. Expecting dry weather for the
remainder of the day. Subsidence increases with building high
pressure, so cloud cover should lower generally west to east as
the afternoon progresses. Lowered the high temperature forecast
by a few degrees based on the latest trends. Highs mainly in the
mid and upper 30s. Dry weather continues tonight with high
pressure continuing to build in.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Sct snow and rain shwrs have been added to the fcst for Wed. A
solid 130-150kt h3 jet drives south of the cwa with a sharp h5
trof. NBM pops indicate dry, but based on the jet and
thermodynamics, 20-30 pops were used. Drilling down into the
NAM, the model is picking up on assistance from terrain across
the interior, and from CAPE over the water. This seems to be
what accounts for the QPF pattern in the model. This modeling
seems a bit to precise to run with in the fcst based on the
strength of the jet, which was stronger in the GFS, so the area
was blanketed with the 20-30 pop as prev mentioned. A blend of
the MET and MAV were used for temps. Pcpn type will likely be
snow where shwrs are heaviest with enough dynamic cooling.
Otherwise, lighter shwrs may tend to rain, especially the
coastal areas and NYC where the BL is warmer. Conditions dry out
Wed ngt as the upr lvl feature passes east and subsidence
develops.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
High pressure builds in from the south and dominates the
weather through Friday with temperatures in the 40s to low 50s.
Next main chance of precipitation arrives with the next frontal
system this weekend and with temperatures in the upper 40s and
into the 50s and nighttime lows staying warm as well, this will
be mainly a prolonged rain event. Dry conditions return for the
beginning of the week with more seasonable temperatures.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Deepening low pressure well offshore will give way to a weak
area of high pressure building in later this evening into
tonight. An upper level disturbance then passes through the
area on Wednesday.

Any MVFR ceilings this afternoon will be short-lived, otherwise
VFR through tonight. Another round of MVFR conditions will be
possible Wednesday with flurries or a brief snow shower.

Winds will be mainly NW 10-15 kts this afternoon with gusts up
to 20 kt. Gusts subside this evening. Winds then gradually back
overnight and become W-SW on Wednesday at 10-15kt G15-20kt.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Gust may linger through 00Z.

.OUTLOOK FOR 18Z WEDNESDAY THROUGH SUNDAY...
.Wednesday...MVFR with a chance of flurries or a brief snow
shower in the afternoon. VFR returns by early evening. SW-W
gusts 15-20 kt in the afternoon.
.Thursday-Friday...VFR. NW-W gusts 15-20 kt near coast on
Thursday during the day and subsiding Thursday night.
.Saturday...Chance of MVFR in showers.
.Sunday...Chance of MVFR in showers, mainly in the morning.

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

&&

.MARINE...
Deepening low pressure will pass well south and east of the
waters today producing marginal SCA conditions on the ocean
with wind gusts up to 25 kt. It's possible conditions could fall
just short, but the SCA has been maintained. Weak surface
ridging noses in from the SW tonight with diminishing winds
allowing for gusts to eventually subside.

SCA level wind gusts may return on the ocean waters Wednesday
and likely lasting through Thursday. High pressure then builds
across the area waters on Thursday allowing the return for sub
SCA conditions. Another frontal system approaches on Saturday,
allowing seas to increase again to SCA levels.

&&

.HYDROLOGY...
No hydrologic impacts are expected through the forecast period.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 1 AM EST Wednesday for ANZ350-353-
     355.

&&

UPDATE...JC
AVIATION...DW
Hazardous weather outlook, Dec 8, 3:12 AM EST, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
312 AM EST Tue Dec 8 2020

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-090900-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
312 AM EST Tue Dec 8 2020

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-090900-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
312 AM EST Tue Dec 8 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Dec 8, 9:55 AM EST, 5 hours 34 minutes before
Special Weather Statement
National Weather Service New York NY
955 AM EST Tue Dec 8 2020

NYZ079-081-081700-
Northeastern Suffolk-Southeastern Suffolk-
955 AM EST Tue Dec 8 2020

...SPOTTY LIGHT FREEZING DRIZZLE WILL IMPACT PARTS OF EASTERN
LONG ISLAND THIS MORNING...

Light spotty freezing drizzle will impact portions of eastern Long
Island this morning, particularly in and near the Twin Forks.
With temperatures below freezing, expect some slippery travel.
Conditions will improve this afternoon as drier weather overspreads
the region.

Nearby

Small Craft Advisories in New York, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.